Steroids and cancer treatment

Cancer treatments

Share experiences and get support about any types of cancer treatment, including chemotherapy, radiotherapy, surgery, biological or hormonal therapies, transplants, and clinical trials.

Steroids and cancer treatment

No. of entries: 11 | Posted on 30 Jan 2010 04:16

Steroids and cancer treatment

  • Has anyone any experience of steroids as part of cancer treatment? After a review my husband is going to be given steroids and i am fearful this means the cancer is worse though we were told there was no new spread. He has pancreatic and bowel cancer after fighting stomach cancer for over 2 years. He is having ECX chemo when his bloods are good enough and also been told he can have tummy injections which he can give himself to help improve his bloods.

    Will the steroids produce yet more side effects? Is it worth taking yet more stuff? I am interested in personal experiences to help get ready for whatever is next, leisha  

  • steroids are part of a number of treatments, I was on r-chop and took steroids for 5 days as part of treatment, however strength of dose seems to vary from either patient to patient or treatment plans

    side effects are mainly - high and not able to sleep and eat lots, some people can become aggressive or intolerant  / auckward

    but all manageable excuse spelling edit not working

    you can check treatments out on this site under cancer info - treatments

  • hi i had steroids, they were great, gave me lots of energy, but trouble sleeping so my windows were cleaned at 4am one morning! they help with your apetite too, those are the only side effects i have with them.

  • Hi Leisha

    I too had steroids as part of treatment.  I had some as part of chemo regime (RHyperCVad).  I had these for five days and had to take 20 (yes 20!) every morning - had to have 40mg and they only came in 2mg tabs.  I had them again for a further five days.

    I had steroids again after Stem Cell Transplant and had to take these for a couple of weeks (I think) on a gradually reduced dose.

    I was very wakeful, had trouble sleeping, couldn't stop talking (apparently!).  I didn't have an increased appetite, but I know some people do.

    Physically my face changed shape and it got very balloon like and I had, what they referred to as steroid hump - this was where I literally had a small hump on the top of my back just below my neck, this took quite a few months to go.

    These are the only symptoms that I could definitely say were because of the steroids.  I think some of the other side effects could have been chemo rather than steroids.

    The tummy injections you speak of are probably GCSF, I had to have these quite a lot.  They don't really hurt, but they can cause long bone pain, which can be very uncomfortable.  I had the pain mainly in my hips.

    I hope this info is of help to you.

    Jo

     

  • My hubbie is on steroids. Side effects have been tendancy to be argumentative, gets easily iritated, acne on back chest and neck, oral thrush and puffiness in his face.

    Benefits are he is still with us (Brain mets)

    And to me, the benefits far out weigh the side effects.

    Jo x

  • Hi all, thankyou for taking the time to reply when I know you all have your own battles to win.  Looks like my biggest problem will be my grumpy man will be more grumpy! and the one time I can breathe easier cause he gets a good sleep at present he is going to be awake and restless, oops.

    Still if the benefits are good we will give it a try and i feel a bit easier as I dont have awful things like nausea to worry about. Ed has done so well up to now we have to soldier on. Many thanks everyone, love leisha xx 

  • hi leasha my husband was on steriods and couldnt sleep had afew side effects but nothing to talk about.Our nurse came up with something that worked she said not to give him the tablets at night although we didnt give him them until eight she said round about six and he slept better. jm. 

  • Sorry to hear about your husband. Just wanted to answer a couple of specific questions. Steroids are not given to treat the cancer, so being prescibed them does not mean the cancer has spread or is worse. Steroids are given to reduce some of the side effects and reactions to the chemo drugs. They suppress the bodies response to the drugs and reduce the unwanted effects like vomiting, fatigue or severe allergic reactions. In the short term side effects are things like insomnia and mood changes ( I talked more than usual and started hoovering in the night etc). Real side effects (the listed permanent and serious ones) are usually only encountered if you have steroids over a long period - but your doctors would discuss these with y ou and take steps to reduce them. The injectiosn as someone else said are GCSF injections - a drug that stimulates the bone marrow to produce more cells. It is given for a few days each cycle, usually, to try and minimise the risk of a very low white cell count and anaemia. It is to try and make sure your body can cope with infections it comes across whilst on chemo. It can cause headaches and bone pain - ( although I didn't have either) - you generally give it yourself but if you can't a relative or the district nurse can do it. Tess x
  • Hi Tessa2 and JuneM , Many thanks for your comments , they are very helpful and we will be asking a few questions on wednesday before starting the treatment, love leisha xx

  • Hi Leisha,I have been diagnosed with lung cancer and secondry brain cancer and have been on steroids since Dec 09,will be on them forever aparrently.I find insomnia the main side effect(though it`s not a problem for me cos I never slept much anyway).My face and tummy have bloated up(just as I`d lost some weight!!!!!!and short term memory loss.But other than that,not much(but that might be the memory loss).Hope this helps.Sarah x

  • HI

    My Dads just been diagnised with non small cell lung cancer and he have been prescribed steroid tablets 8mg

    Before the tablets he wasnt eating and slept all day hes been on them for 3 days and hes a new man, eating small meals.

    Hopefully when the cancer specialist sees him he will be able to offer some treatment as there is a definate improvement.